Ohio, 2009Heavy Snow and Winter Weather in Ohio, December 19, 2009
December 19, 2009 · NWS ILN · 21 events in 21 counties and zones
An upper level disturbance crossed the Ohio Valley on the evening of the 18th. Low pressure tracked up the east coast, with the westward extent of its moisture reaching into Ohio.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance crossed the Ohio Valley on the evening of the 18th. Low pressure tracked up the east coast, with the westward extent of its moisture reaching into Ohio. As the upper low crossed, temperatures cooled and rain changed to snow, accumulating to 2 to 4 inches for the Scioto River Valley and portions of northern Kentucky. Other areas in Ohio got 1 to 2 inches of snowfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Dec 19, 12:51 AM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Dec 19, 12:51 AM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1251 AM EST SAT DEC 19 2009
.SYNOPSIS...
A LOW PRESSURE SYSTEM MOVING UP THE EAST COAST COMBINED WITH A
STRONG UPPER LEVEL DISTURBANCE SLOWLY TREKKING UP THE OHIO VALLEY
WITH BRING WINTER WEATHER TO THE REGION TONIGHT THROUGH SATURDAY.
AS THIS ALL HEADS OFF TO THE EAST...SNOW WILL TAPER OFF SATURDAY
NIGHT. A CLIPPER WILL THEN PASS THROUGH THE GREAT LAKES SUNDAY
NIGHT AND MONDAY.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
LATEST MODEL RUNS ARE SHAVING ABOUT A TENTH OF AN INCH OF 6 HOUR
QPF FROM 6-12Z TONIGHT OVER THE SOUTHEASTERN CWA. CONSIDERING THAT
IT WILL OCCUR MAINLY AS RAIN EARLY ON...I THOUGHT THE SNOW GRID
FOR THAT SIX HOUR PERIOD WAS GOOD AND ON THE LOW SIDE. MOST
REPORTS WITH TEMPS ABOVE 34 ARE SHOWING A RAIN/SNOW MIX...NOTED
WITH THE ENHANCED RADAR RETURNS OVER CLERMONT COUNTY CURRENTLY.
PORTSMOUTH EMA INDICATED EARLIER A FEW FLAKES MIXING IN WITH A
TEMP OF 33-34 AND CURRENT OBS IN THAT AREA ARE 34 WITH A RAIN
PTYPE.
TEMPS WILL NEED TO COOL A BIT MORE BEFORE THE RAIN/SNOW BECOMES
MORE SNOW OR CHANGES OVER COMPLETELY THIS EVENING. PRECIP FALLING
OUT OF THE MID DECK NORTHWEST OF ILN IN THE DAYTON/RICHMOND AREA
WILL LIKELY BE A LIGHT SNOW AS TEMPS ARE ALREADY AT 34 OR LOWER
WITH DEWPOINTS IN THE LOW TO MID 20S.
LOOKED OVER THE GRIDS AND THEY APPEARED TO BE RIGHT ON TRACK WITH
CURRENT OBSERVATIONS. MINOR TWEAK MADE TO DEWPOINTS BUT I WAS
HESITANT TO CHANGE MOST OTHER PARAMETERS FOR FEAR OF GOING IN THE
WRONG DIRECTION. WILL CONTINUE TO MONITOR CHANGEOVER THIS EVENING
BUT DO NOT SEE ANYTHING IN THE LATEST MODEL RUNS TO KEY ON A
MINOR...LET ALONE SIGNIFICANT CHANGE. BUMPED QPF DOWN A TENTH OF
AN INCH OR SO BUT THIS WAS INDEPENDENT OF SNOW AMOUNTS...WHICH IS
THE REAL STORY AND UNCHANGED THIS EVENING.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH SUNDAY NIGHT/...
SNOW SHOWERS WILL CONTINUE SATURDAY EVENING AND THEN TAPER OFF
LATER SATURDAY NIGHT. THE TRI-STATE COULD SEE ANOTHER INCH OR SO
IN THE EVENING AS DEFORMATION AXIS SLIDES THROUGH THE AREA.
FLURRIES COULD LINGER INTO SUNDAY UNTIL FLOW BACKS. A CLIPPER WILL
MOVE INTO THE GREAT LAKES SUNDAY NIGHT. THIS WILL SPREAD SOME SNOW
SHOWERS BACK INTO THE REGION. AT THIS POINT FELT THAT ONLY CHANCE
POPS WERE WARRANTED WITH THE HIGHEST IN THE NORTH.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
WILL START THE EXTENDED WITH A MODEST CLIPPER PASSING THROUGH THE
REGION MONDAY...WITH GOOD MODEL AGREEMENT. APPEARS TO BE ALL SNOW
FOR THIS SYSTEM...BUT MOISTURE IS NOT ROBUST AND THUS APPRECIABLE
ACCUMULATIONS ARE NOT EXPECTED AT THIS TIME.
HIGH PRESSURE WILL NUDGE IN FROM THE SOUTH FOR A COUPLE OF
DAYS...BEFORE THE MODEL FORECASTS BEGIN A SIGNIFICANT DIVERGENCE FOR
THE STORM SYSTEM LATE NEXT WEEK. THERE IS GOOD AGREEMENT ON A DEEP
STACKED LOW FORMING IN THE CENTRAL PLAINS...BUT RUN TO RUN
CONSISTENCY OF WHERE IT GOES FROM THERE HAS BEEN POOR. THE RANGE OF
SOLUTIONS INCLUDES A DEEP TROUGH PULLING THE SYSTEM THROUGH
TENNESSEE (00Z ECMWF)...A QUICK EJECTION UP THROUGH THE GREAT LAKES
(06Z GFS)...AND A RETROGRADE BACK INTO ILLINOIS (12Z GFS). THE 12Z
ECMWF SORT OF SPLITS THE GOAL POSTS WITH TRACK THROUGH THE OHIO
VALLEY.
A NORTHWARD ADJUSTMENT HAS BEEN THE ONE TREND THAT CANNOT BE
IGNORED...WHICH BRINGS SLIGHTLY WARMER AIR INTO THE REGION. THIS
WILL LEAD TO A MIX OF RAIN AND SNOW...ESPECIALLY DURING THE DAY
THURSDAY WHEN MUCH OF THE FORECAST REGION LOOKS TO SEE LIQUID RAIN.
SOUNDINGS INDICATE POSITIVE TEMPS UP ABOVE 5000 FEET...A DEEP ENOUGH
WARM LAYER TO KEEP PRECIPITATION LIQUID. ON FRIDAY AS THE BACK SIDE
OF THE LOW SWINGS A FRONT THROUGH...TEMPS WILL COOL ENOUGH SNOW TO
BECOME THE DOMINANT PRECIPITATION TYPE.
THE HEAVIEST QPF LOOKS TO BE WITH THE ONSET...AT SOME POINT
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. A WIDESPREAD RAINFALL OF
WELL OVER AN INCH IN THE REALM OF POSSIBILITY. TIMING AND
PLACEMENT...AS DESCRIBED ABOVE...REMAIN ROUGH IN CONTINUITY. THIS
WILL PRECLUDE HIGHER POPS FROM ENTERING THE FORECAST AT THIS TIME.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
AREA REMAINS ON THE WESTERN FRINGE OF A MAJOR EAST COAST SNOW
STORM. AS DEEP SURFACE LOW MOVES UP THE MID ATLANTIC
COAST...SURFACE TROUGH WILL EXTEND NORTHWEST INTO THE OHIO
VALLEY...WHERE IT WILL REMAIN NEARLY STATIONARY UNTIL LATE
SATURDAY AFTERNOON. AS A RESULT...LIGHT SNOW WILL PREVAIL ACROSS
THE ENTIRE REGION ALL OF TONIGHT AND MUCH OF SATURDAY. CVG IS
CURRENTLY STILL SEEING RAIN...BUT KLUK JUST CHANGED TO -SN AND
EXPECT THIS TO OCCUR AT CVG SHORTLY. CIGS AND VSBYS WILL DROP
INTO MVFR AREA WIDE OVER THE NEXT HOUR OR SO AS LOW LEVELS MOISTEN
UP...WITH OCCASIONAL IFR CONDITIONS IN AREAS OF MORE MODERATE
SNOW. EXPECT IFR CONDITIONS TO BECOME WIDESPREAD AFTER 09Z OR
SO...WITH WIDESPREAD IFR CIGS AND OCCL IFR VSBYS PERSISTING INTO
SATURDAY MORNING. CONDITIONS WILL SLOWLY IMPROVE AND CIGS WILL
LIFT TO MVFR BY LATE MORNING OR AFTERNOON...WITH SNOW SHOWERS
DECREASING IN COVERAGE BY LATE AFTERNOON AS SFC TROUGH WEAKENS AND
MOVES OFF TO THE EAST. MVFR CIGS WILL CONTINUE THROUGH 06Z.
OUTLOOK...MVFR CIGS WILL BE POSSIBLE INTO SUNDAY. LIGHT SNOW WITH
MVFR CIGS/VSBYS POSSIBLE ON MONDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WEATHER ADVISORY UNTIL 6 AM EST SUNDAY FOR OHZ063>065-
070>072-077>080.
WINTER STORM WARNING UNTIL 6 AM EST SUNDAY FOR OHZ073-074-081-
082-088.
KY...WINTER WEATHER ADVISORY UNTIL 6 AM EST SUNDAY FOR KYZ089>098.
WINTER STORM WARNING UNTIL 6 AM EST SUNDAY FOR KYZ099-100.
IN...WINTER WEATHER ADVISORY UNTIL 6 AM EST SUNDAY FOR INZ066-
073>075-080.
&&
SYNOPSIS...
NEAR TERM...FRANKS
SHORT TERM...
LONG TERM...HATZOS
AVIATION...HAWBLITZELHazardous weather outlook, Dec 18, 4:00 PM EST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
400 PM EST FRI DEC 18 2009
INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-191000-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-
400 PM EST FRI DEC 18 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SNOW WILL OCCUR ON SATURDAY AND TAPER OFF ON SATURDAY NIGHT.
ACCUMULATIONS OF 1 TO 3 INCHES WILL BE POSSIBLE. WITH THIS BEING
THE FIRST APPRECIABLE SNOWFALL OF THE SEASON...A WINTER WEATHER
ADVISORY MAY BE NEEDED. MONITOR LATER FORECASTS FOR POSSIBLE
WINTER WEATHER HEADLINES AND CHANGES IN SNOWFALL AMOUNTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
INZ066-073>075-080-KYZ089>098-OHZ063>065-070>072-077>080-191000-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-HAMILTON-CLERMONT-BROWN-
HIGHLAND-
400 PM EST FRI DEC 18 2009
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 6 AM
EST SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.
KYZ099-100-OHZ073-074-081-082-088-191000-
MASON-LEWIS-ROSS-HOCKING-ADAMS-PIKE-SCIOTO-
400 PM EST FRI DEC 18 2009
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 6 AM EST
SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...CENTRAL
OHIO AND SOUTH CENTRAL OHIO.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.
Heavy Snow, Pike
- When
- December 19, 2:00 AM EST to 2:00 PM EST
- Where
- Pike forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.077, -83.067 (the zone’s center; the record gives no point)
The county garage in Piketon measured 4 inches of snow.
Heavy Snow, Ross
- When
- December 19, 2:00 AM EST to 2:00 PM EST
- Where
- Ross forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.338, -83.057 (the zone’s center; the record gives no point)
The county garage in Chillicothe measured 4 inches of snow.
Winter Weather, Hocking
- When
- December 19, 2:00 AM EST to 2:00 PM EST
- Where
- Hocking forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.497, -82.479 (the zone’s center; the record gives no point)
The highway department measured 2 inches of snow in Logan.
Winter Weather, Adams
- When
- December 19, 2:00 AM EST to 2:00 PM EST
- Where
- Adams forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.846, -83.472 (the zone’s center; the record gives no point)
The highway department measured 3 inches of snow in West Union.
Winter Weather, Scioto
- When
- December 19, 2:00 AM EST to 2:00 PM EST
- Where
- Scioto forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.804, -82.993 (the zone’s center; the record gives no point)
The highway department measured 2.5 inches of snow in Lucasville while a spotter in Portsmouth measured the same amount.
Winter Weather, Highland
- When
- December 19, 2:00 AM EST to 2:00 PM EST
- Where
- Highland forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.185, -83.601 (the zone’s center; the record gives no point)
The highway department measured 2.3 inches of snow in Hillsboro.
Winter Weather, Brown
- When
- December 19, 2:00 AM EST to 2:00 PM EST
- Where
- Brown forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.934, -83.867 (the zone’s center; the record gives no point)
The highway department measured 1.5 inches of snow in Georgetown.
Winter Weather, Clinton
- When
- December 19, 2:00 AM EST to 2:00 PM EST
- Where
- Clinton forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 39.415, -83.808 (the zone’s center; the record gives no point)
The weather service office measured 1.5 inches of snow in Wilmington.
Winter Weather, Hamilton
- When
- December 19, 2:00 AM EST to 2:00 PM EST
- Where
- Hamilton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.196, -84.543 (the zone’s center; the record gives no point)
The cooperative observer in Cheviot measured 2 inches of snow. The observer in Fernbank measured 1 inch. A spotter in Golf Manor measured 1.5 inches.
Winter Weather, Fairfield
- When
- December 19, 2:00 AM EST to 2:00 PM EST
- Where
- Fairfield forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.752, -82.631 (the zone’s center; the record gives no point)
A report of 2 inches of snow came from Baltimore.
Winter Weather, Franklin
- When
- December 19, 2:00 AM EST to 2:00 PM EST
- Where
- Franklin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.970, -83.009 (the zone’s center; the record gives no point)
One inch of snow fell in Westerville.
Winter Weather, Licking
- When
- December 19, 2:00 AM EST to 2:00 PM EST
- Where
- Licking forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.092, -82.483 (the zone’s center; the record gives no point)
A spotter in Saint Louisville measured 1.5 inches of snow.
Winter Weather, Union
- When
- December 19, 2:00 AM EST to 2:00 PM EST
- Where
- Union forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.299, -83.372 (the zone’s center; the record gives no point)
A spotter in Clairborne measured 2 inches of snow.
Winter Weather, Clark
- When
- December 19, 2:00 AM EST to 2:00 PM EST
- Where
- Clark forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.917, -83.784 (the zone’s center; the record gives no point)
A spotter in Springfield measured 1.5 inches of snow.
Winter Weather, Champaign
- When
- December 19, 2:00 AM EST to 2:00 PM EST
- Where
- Champaign forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.138, -83.769 (the zone’s center; the record gives no point)
One inch of snow was reported in Urbana.
Winter Weather, Montgomery
- When
- December 19, 2:00 AM EST to 2:00 PM EST
- Where
- Montgomery forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.755, -84.291 (the zone’s center; the record gives no point)
Two inches of snow was reported in Brookville while 1.2 inches fell in Phillipsburg.
Winter Weather, Preble
- When
- December 19, 2:00 AM EST to 2:00 PM EST
- Where
- Preble forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.742, -84.648 (the zone’s center; the record gives no point)
The county garage in Eaton measured 1.5 inches of snow.
Winter Weather, Darke
- When
- December 19, 2:00 AM EST to 2:00 PM EST
- Where
- Darke forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.133, -84.619 (the zone’s center; the record gives no point)
The county garage in Greenville measured one inch of snow.
Winter Weather, Shelby
- When
- December 19, 2:00 AM EST to 2:00 PM EST
- Where
- Shelby forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.332, -84.205 (the zone’s center; the record gives no point)
A one inch measurement was reported out of Sidney.
Winter Weather, Auglaize
- When
- December 19, 2:00 AM EST to 2:00 PM EST
- Where
- Auglaize forecast zone
- Reported by
- Department of Highways
- Coordinates
- 40.561, -84.222 (the zone’s center; the record gives no point)
The county garage in Wapakoneta measured 1.5 inches of snow.
Winter Weather, Mercer
- When
- December 19, 2:00 AM EST to 2:00 PM EST
- Where
- Mercer forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.540, -84.629 (the zone’s center; the record gives no point)
A report of one inch of snow came out of Celina.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Pennsylvania, December 19 to 20, 20092 deaths · 10 events
- Winter Weather in Illinois, December 19, 20091 death · 1 event
- Winter Storm and Heavy Snow in New Jersey, December 19 to 20, 20092 injured · $150,000 · 21 events
- Blizzard and Winter Storm in Massachusetts, December 19 to 20, 2009$125,000 · 17 events
- Coastal Flood in Virginia, December 19, 2009$90,000 · 9 events
- Strong Wind in New Jersey, December 19, 2009$70,000 · 12 events
- Coastal Flood and Strong Wind in Delaware, December 19, 2009$25,000 · 4 events
- Strong Wind in New Jersey, December 19, 2009$20,000 · 4 events
- Coastal Flood in North Carolina, December 19, 2009$20,000 · 2 events
- Blizzard and Heavy Snow in New York, December 19 to 20, 200914 events
- High Surf in Hawaii, December 19 to 21, 20099 events
- Blizzard and Heavy Snow in Rhode Island, December 19 to 20, 20099 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208100, 208101, 208102, 208103, 208104, 208105, 208106, 208108, 208109, 208110, 208111, 208112, 208113, 208114, 208115, 208116, 208117, 208118, 208119, 208120, 208121.